Cough medicines are commonly bought to treat coughs that occur when you have an upper respiratory tract infection (URTI). Cough medicines are often divided into those for a dry cough, and those for a chesty cough. It is thought that cough medicines do not really work. However, some people feel that they work for them and they are thought to be reasonably safe medicines. Children who are aged 6 years and younger should only be given simple cough mixtures such as glycerin, honey and lemon.
What is a cough?
A cough is an automatic (reflex) response to irritation of the airways in the lungs. The airways in your lungs can become irritated by a number of things - for example, too many secretions, infections, irritant gases, and allergens, or too much dust, or smoke.
Having a cough is the main symptom of an upper respiratory tract infection (URTI). However a cough can also be a symptom of other conditions such as asthma or other lung diseases.
This leaflet only discusses cough medicines when used to treat coughs caused by an URTI. It assumes you are confident that you know you have not got anything more serious or another cause for your cough. Seek medical advice if you are unsure.
When you have a cough caused by an URTI, it is usually described as being either a chesty cough or a dry cough. If you have a chesty cough this usually means that your lungs are producing more phlegm (mucus) than normal, because you have an infection, and you are coughing up this extra mucus. If you have a dry cough this usually means that you are coughing a lot but there is no extra mucus when you cough.
What is an upper respiratory tract infection (URTI)?
Infections of the throat (larynx), or the main airway (trachea), or the airways going into the lungs (bronchi), are common. These infections are sometimes called laryngitis, tracheitis, or bronchitis. Doctors often just use the term 'upper respiratory tract infection' (URTI) to include any, or all, of these infections. Most URTIs are due to a viral infection. Cold symptoms may occur if the infection also affects the nose.
Symptoms typically peak after 2-3 days, and then gradually clear. However, the cough may continue after the infection has gone. This is because inflammation in the airways, caused by the infection, can take a while to settle. It may take 2-3 weeks, after other symptoms have gone, for a cough to clear completely.
What are cough medicines?
Cough medicines are a group of medicines. These aim to either suppress a dry cough, or to help you to cough up the extra phlegm (mucus) of a chesty cough when you have an upper respiratory tract infection (URTI). Cough medicines that aim to help suppress a dry cough are sometimes called antitussives. Cough medicines that aim to help you cough up extra mucus are sometimes called expectorants.
Lots of cough medicines are available to buy from pharmacies or supermarkets. They usually contain one or more of the following:
- An antitussive (cough suppressant) - for example, dextromethorphan, or pholcodine.
- An expectorant - for example, guaifenesin, or ipecacuanha.
- An antihistamine - brompheniramine, chlorphenamine, diphenhydramine, doxylamine, promethazine, or triprolidine.
- A decongestant - for example, phenylephrine, pseudoephedrine, ephedrine, oxymetazoline, or xylometazoline.
A glycerin, honey and lemon cough medicine is also available to buy. This preparation does not have an active ingredient as such. It is thought to have a soothing action.
Cough medicines can also contain other medicines such as paracetamol or ibuprofen. Some contain alcohol.
How do cough medicines work?
If cough medicines do work, they are thought to work in different ways, depending on what the active ingredient is:
- Antitussives are said to work by reducing the cough reflex.
- Expectorants are said to increase the amount of phlegm (mucus) made by the lungs. This would make secretions easier to remove by coughing.
- Antihistamines reduce histamine release. This reduces congestion and decreases the amount of secretions made by the lungs.
- Decongestants cause the blood vessels in the lungs and nose to narrow (constrict), and this reduces congestion.
Do cough medicines actually work?
There is no good evidence from research studies that cough medicines work. It is thought that they have little benefit on the cough (or cold) symptoms. However, some people feel that they work for them and these medicines are considered to be safe for the vast majority of adults and for children over 6 years old.
Which cough medicines should I buy?
If you have a dry cough, a preparation containing an antitussive such as dextromethorphan or pholcodine is the most suitable to try. If you have a chesty cough, a preparation containing an expectorant such as guaifenesin or ipecacuanha is the most suitable to try. Your pharmacist can advise you which one may be suitable for you. If you are buying these medicines from the supermarket, they are usually clearly labelled and state on the box which type of cough they aim to help.
Some important considerations
Some important considerations about cough medicines are:
- When they are for children under 6 years old.
- When other medicines are being taken.
Children under 6 years old
For children under 6 years of age, only give them simple preparations such as glycerin, honey, and lemon. Do not give children who are younger than 6 years old cough medicines with any of the active ingredients listed above (antitussives, expectorants, antihistamines, or decongestants). This is because the risk of a young child having a side-effect to one these preparations is greater than any possible benefit of the medicine.
Taking other medicines
Always check with your pharmacist before buying any medicines from the chemist or supermarket to see if they are safe to take with any other medicines you may be taking.
Some cough medicines contain other medicines as well. For example, some may contain paracetamol or ibuprofen, and some contain alcohol. This is important if you are already taking paracetamol or ibuprofen to help the symptoms of your infection (for example, a high temperature). This is because you may take too much paracetamol or ibuprofen (overdose) but not be aware of it. Taking too much paracetamol can damage your liver.
If you are taking a a particular type of antidepressant - a monoamine-oxidase inhibitors (MAOI) - this can react with certain ingredients in cough medicines. Taking these together can cause a very large sudden increase in blood pressure (hypertensive crisis), or make you very excitable or depressed. In particular, people taking MAOIs should avoid dextromethorphan, ephedrine, pseudoephedrine or phenylpropanolamine while they are taking an MAOI antidepressant and for two weeks after it is stopped:
- Dextromethorphan when taken with an MAOI antidepressant may make you very excitable or depressed.
- Ephedrine, pseudoephedrine and phenylpropanolamine, when taken at the same time as an MAOI antidepressant, may cause very large increases in blood pressure.
What are the possible side-effects?
Most people who take cough medicines do not have side-effects. Some cough preparations (for example, pholcodine and diphenhydramine) can cause drowsiness. If you are drowsy after taking a cough medicine, you should not drive or operate machinery. The leaflet that comes with your medicine will state if the medicine can cause drowsiness.
Pholcodine may cause constipation.
Note: the above is not the full list of side-effects for these medicines. Please see the leaflet that comes with your particular brand for a full list of possible side-effects and cautions.
What is the usual length of treatment?
As with all medicines, cough medicines should only be taken for the shortest period of time necessary, and most people only need to use a cough medicine for a few days. In general, most coughs do not last more than 2-3 weeks. If your cough does last longer than this then you should go to see your doctor.
Who cannot take cough medicines?
Most people can take a cough medicine. The exception is children under the age of 6 years. These children should only be given cough medicines with no active ingredients - for example, glycerin, honey and lemon. If you are taking any other medicines or you are not sure if you should take a cough medicine, check with your pharmacist.
How to use the Yellow Card Scheme
If you think you have had a side-effect to one of your medicines you can report this on the Yellow Card Scheme. You can do this online at the following web address: www.mhra.gov.uk/yellowcard.
The Yellow Card Scheme is used to make pharmacists, doctors and nurses aware of any new side-effects that your medicines or any other healthcare products may have caused. If you wish to report a side-effect, you will need to provide basic information about:
- The side-effect.
- The name of the medicine which you think caused it.
- The person who had the side-effect.
- Your contact details as the reporter of the side-effect.
It is helpful if you have your medication and/or the leaflet that came with it with you while you fill out the report.
Further reading and references
Over-the-counter cough and cold medicines for children; Medicines and Healthcare products Regulatory Agency (MHRA), 2009
Common cold; NICE CKS, November 2011 (UK access only)
British National Formulary; NICE Evidence Services (UK access only)
Smith SM, Schroeder K, Fahey T; Over-the-counter (OTC) medications for acute cough in children and adults in community settings. Cochrane Database Syst Rev. 2014 Nov 2411:CD001831. doi: 10.1002/14651858.CD001831.pub5.
For the past few days, I've been yawning a lot, much more than average (once every few minutes I feel the need). If I'm not yawning I'm breathing in as deep as I can to get similar "satisfaction"....FlutterbyPie
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.